Women who use the birth control pill Safyral may have a higher chance of developing Pseudotumor Cerebri. Although rare, this serious neurological disease elevates pressure inside the skull, causing headaches and blindness.
Safyral is a birth control pill manufactured by Bayer and approved by the FDA in 2010. It contains a combination of hormones that prevent pregnancy, including 3-mg of drospirenone (progestin) and 0.03-mg of ethinyl estradiol (estrogen). Safyral also contains a folate B9-vitamin that reduces the risk of rare neural tube birth defects, such as spina bifida, in pregnancies that occur while taking Safyral or shortly after discontinuing it.
Pseudotumor Cerebri (PTC) is a condition in which the pressure inside the skull is increased. The term means “false brain tumor” because symptoms mimic the effects of a growing cancer. It is now known as Idiopathic Intracranial Hypertension (IIH), which means “elevated pressure in the skull for unknown reasons.”
What Causes PTC?
PTC occurs more often in women than men, especially younger obese women. No one knows what causes PTC, but birth control pills are possible risk-factors, according to the National Institute of Health.
The New England Journal of Medicine published a study in 1995 linking 56 cases of PTC with a contraceptive implant called Norplant, which has been discontinued. There are also case reports linking exogenous estrogen and progestin-only injections (Depo-Provera) with PTC.
Safyral Blood Clots and Intracranial Hypertension
In 2011, the British Medical Journal published a study linking drospirenone, a hormone in Safyral, with a tripled increased risk of blood clots compared to other hormones.
According to the Intracranial Hypertension Research Foundation, birth control pills have been linked to secondary intracranial hypertension, a complication that occurs when blood clots physically obstruct the flow of cerebrospinal fluid in the skull.
Complications of PTC
- Chronic migraines
- Blurry vision
- Enlargement of the blind spot
- Sensitivity to light
- Ringing in the ears
- Progressive loss of vision